Wisconsin, 2007

Hail in Wisconsin, June 17, 2007

June 17, 2007 · NWS DLH · 2 events in 1 county or zone

An upper level low pressure system developed thunderstorms across northwest Wisconsin. A few of these became severe with large hail and high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An upper level low pressure system developed thunderstorms across northwest Wisconsin. A few of these became severe with large hail and high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 2:21 AM CST, 9 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 2:21 AM CST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
321 AM CDT SUN JUN 17 2007

.DISCUSSION...
FORECAST FOCUS ON STRONG FRONTAL SYSTEM TRIGGERING TSTMS TODAY
THROUGH MONDAY. SOME SEVERE STORMS WITH DAMAGING WINDS AND LARGE
HAIL...AS WELL AS HEAVY RAIN WILL BE POSSIBLE THIS
AFTERNOON...THROUGH MONDAY.

CURRENT MOSAIC RADAR IMAGERY SHOWS A LARGE AREA OF TSTMS TRACKING
ENE ALONG A SFC WARM FRONT IN CEN ND. THIS AREA IS CO-LOCATED WITH
STRONG ASCENT FROM THE RER OF THE UPR LVL JET. LARGE HAIL AND
TORNADOES HAVE BEEN REPORTED WITH THIS AREA OF STORMS IN ND EARLY
THIS MORNING. AS THE WARM FRONT LIFTS NORTH OVER THE FA AND INTO SRN
CANADA BY MID DAY...THE ONGOING SHRA/TSTMS WILL SPREAD NEWRD ACROSS
NRN MN. INCREASED TO LIKELY WORDING FOR THIS AREA THROUGH THE
AM...KEEPING CHC POPS ELSEWHERE.

GOOD MODEL AGREEMENT IN THE PLACEMENT OF THE SFC FEATURES
TODAY...ALTHOUGH THE NAM HAS THE LOW DEEPENING A FEW MB LOWER /992
MB/ THAN THE GFS. BY THIS AFTERNOON...THE SFC LOW WILL BE CENTERED
IN FAR NW MN...WHILE A STRONG COLD FRONT EXTENDS SWRD OVER THE CEN
DAKOTAS. THE WARM FRONT AND BULK OF AFTN TSTMS ARE EXPECTED TO
REMAIN ALONG AND JUST N OF THE INTL BORDER. THE NORTHLAND WILL BE
SITUATED IN THE WARM SECTOR TODAY...WITH AN IMPRESSIVE 50 KT LLJ
WITH A FETCH FROM THE GULF. AFTRN HEATING WILL MIX DOWN SFC
WINDS OF AROUND 20-25 KTS FOR MOST LOCALES...A WIND ADVISORY MAY BE
NEEDED IN THE SW ZONES.

THE STRONG MOISTURE TRANSPORT PROVIDING ABUNDANT MOISTURE
/PW UPWARDS 1.5 IN/ AND DEEP FORCING ASSOCIATED WITH THE COLD FROPA
WILL BE SUFFICIENT FOR SVR STORMS AND LOCALLY HEAVY RAIN THIS AFTRN
AND OVERNIGHT...CONTINUING IN WI ON MID DAY. SOME UNCERTAINTY IN
TIMING AND PLACEMENT OF TSTMS THIS AFTRN/EARLY EVENING DUE TO
CAPPING INVERSION PER FCST SOUNDINGS. HOWEVER...CAP QUICKLY
WEAKENS /00-02Z/ AS COLD FRONT APPROACHES...WHERE TSTMS WILL
SPREAD EAST OVER THE MN ZONES THROUGH THE NIGHT...AND WIS ZONES
MONDAY. MUCAPE VALUES OF 1500-2000 J/KG EXISTS ALONG THE FRONT TO
TAP INTO ONCE CAP BREAKS...WITH A BACKING WIND PROFILE AND 20-30
KT SHEAR. UPR LVL SUPPORT WILL ALSO BE FOUND WITH A MAX 200 MB JET
DIV ZONE CO- LOCATED WITH THE CF OVERNIGHT.

INCREASED TO LIKELY POPS FROM WEST TO EAST WITH THE FROPA THROUGH MON.
ALSO INCREASED QPF...WHERE AMOUNTS IN EXCESS OF 2 INCHES WILL BE
POSSIBLE...WITH LOCALLY HIGHER AMOUNTS UNDER THE STRONGER
STORMS.

&&

.AVIATION...
NW/SE AXIS OF INSTABILITY ASSOCIATED WITH 85H WARM FRONT WILL PUSH
ACROSS CWA DURING MORNING HOURS. TEMPO MVFR CONDITIONS EXPECTED IN
ELEVATED CONVECTION.CEILINGS/VIS SHOULD IMPROVE AFTER LATE
MORNING.CAP WILL TRY TO LIMIT CONVECTION OVER MOST TERMINALS THROUGH
MID AFTERNOON HOWEVER CONFIDENCE IS LOW AS INSTABILITY INCREASES.
MAY NEED TO INCLUDE LLWS BY AFTERNOON AS CORE OF LLJ PASSES OVERHEAD.

&&

POINT TEMPS/POPS...
DLH  79  63  75  52 /  40  50  70  10
INL  79  62  71  52 /  70  60  40  10
BRD  90  67  74  56 /  40  70  40  10
HYR  88  69  79  56 /  40  20  60  10
ASX  82  68  79  54 /  40  20  60  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/CANNON
Hazardous weather outlook, Jun 17, 4:41 AM CST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
541 AM CDT SUN JUN 17 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-181200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
541 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND OVERNIGHT.
A FEW THUNDERSTORMS MAY BE SEVERE THIS MORNING IN THE BORDERLAND.
THE STORMS MAY WEAKEN OR DISSIPATE IN THE LATE MORNING AND
AFTERNOON...BUT WILL REDEVELOP THIS EVENING IN THE WEST. THESE
STORMS WILL THEN SPREAD EAST OVER THE FORECAST AREA THROUGH THE
NIGHT. SEVERE STORMS ARE EXPECTED LATE AFTERNOON AND
OVERNIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE FOUND ACROSS THE EASTERN HALF OF THE
FORECAST AREA ON MONDAY. THESE STORMS MAY BECOME SEVERE...MAINLY
IN NORTHWEST WISCONSIN.

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST TUESDAY NIGHT
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

GRANING

The radar

The Duluth radar (KDLH), 189 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Price

When
June 17, 11:52 AM CST
Where
Price County, 5 mi SW of Phillips
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.629, -90.473

Hail, Price

When
June 17, 12:24 PM CST
Where
Price County, 9 mi ESE of Phillips
Measured
0.75 in hail
Reported by
Public
Coordinates
45.630, -90.228

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43147, 43148.